Are there any risks in using acute migraine medications?
Like most other medications, the medications used for acute migraine treatment can have side effects.
The NSAIDs can be hard on the stomach, and should not be used by patients who have had stomach or duodenal (intestinal) ulcers. They are best taken with food to avoid stomach irritation. Acetaminophen and the triptans are much easier on the stomach. The triptans temporarily narrow (constrict) blood vessels including those in the heart.
While this is not a problem for healthy people, it can be for patients with vascular or heart disease. People with a history of heart attacks, a stroke, or serious circulation problems in the legs should not take triptans or dihydroergotamine.
The most common problem with acute migraine medications, however, is medication overuse headache. When they are taken too often, all acute migraine medications can cause medication overuse headache. How often is too often? Patients using NSAIDs and acetaminophen need to keep their medication use to less than 15 days a month.
Patients taking the triptans, or ergotamines, or pain killers with codeine or tramadol need to keep use of these medications to less than ten days a month. If they take acute medications above these monthly limits, patients with migraine run the risk of developing more and more frequent headaches.
This is called medication overuse headache, and can sometimes lead to daily headaches. When this happens, the medication overuse must be stopped, and a preventive medication started. Referral to a neurologist or headache specialist may be needed.
- Board of Directors
- Course and Workshop
- Migraine and Science
- Migraine and Society
- Migraine or Headache?
- Other headaches
- Preventing attacks
- Stop the attack
- Top Ten Topics of the EHMTIC congress in Glasgow
- What about Lifestyle?
- Women and Children